Montana, 2015

Flood and Hail in Montana, June 1, 2015

June 1, 2015 · NWS TFX · 5 events in 3 counties and zones

A shortwave trough bring upper level support to enhance surface heating allowing for organized storms to produce hail and heavy rains over Central Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A shortwave trough bring upper level support to enhance surface heating allowing for organized storms to produce hail and heavy rains over Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 1, 1:37 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 1, 1:37 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT MON JUN 1 2015

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...ACTIVE CONVECTION IS EXPECTED ACROSS
THE SOUTHERN TWO THIRDS OF THE FORECAST AREA THIS AFTERNOON AND
EVENING. SPC HAS ALREADY ISSUED SEVERE THUNDERSTORM WATCH 246
THROUGH 9 PM MDT WITH SHOWERS AND THUNDERSTORMS RAPIDLY DEVELOPING
ACROSS THE WESTERN HALF OF THE FORECAST AREA. IN ADDITION TO LARGE
HAIL AND STRONG WINDS, VERY HEAVY RAINFALL IS LIKELY WITH ANY
STORMS THAT DEVELOP THROUGH TONIGHT. THE NORTHERN ROCKY MOUNTAIN
REGION WILL CONTINUE TO BE INFLUENCED BY AN UPPER LEVEL LOW THAT
WILL LINGER OVER THE PACIFIC NORTHWEST THROUGH WEDNESDAY
AFTERNOON. AS A RESULT, UNSETTLED WEATHER WILL LIKELY PERSIST
THROUGH MUCH OF THE SHORT TERM PERIOD, BUT WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AFTER THIS EVENING. TEMPERATURES WILL BE
MUCH COOLER TUESDAY BUT SHOULD REBOUND BACK TOWARD SEASONAL
AVERAGES ON WEDNESDAY. MPJ

WEDNESDAY NIGHT THROUGH SUNDAY...A BROAD UPPER LEVEL TROF OF LOW
PRESSURE WILL BE OVER THE WESTERN US WEDNESDAY NIGHT. THE
SOUTHERN PORTION OF THIS TROF WILL DEEPEN OVER CALIFORNIA
THURSDAY. THE AIRMASS WILL REMAIN RELATIVELY MOIST ALOFT AND EAST
TO SOUTHEAST LOW LEVEL FLOW WILL HELP KEEP THE LOWER LEVELS MOIST
AS WELL THROUGH THE NIGHT. A SHORTWAVE IN THE SOUTHWEST FLOW
ALOFT WILL APPROACH THE ROCKIES BY EARLY THURSDAY MORNING AND
SHOULD PROLONG EVENING SHOWERS INTO THE EARLY MORNING HOURS. THE
AIRMASS WILL DRY A BIT THURSDAY NIGHT AND FRIDAY BUT MOISTURE
AHEAD OF THE LOW PRESSURE OVER CALIFORNIA WILL BE AFFECTING
SOUTHWEST MONTANA. THE AIRMASS WILL BECOME UNSTABLE ESPECIALLY
ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE CWA. THE LOW PRESSURE
CENTER OVER CALIFORNIA WILL GRADUALLY MOVE NORTHEAST AND APPROACH
SOUTHERN IDAHO BY SUNDAY NIGHT. MOISTURE WILL CONTINUE TO MOVE
INTO THE FORECAST AREA AS THIS SYSTEM APPROACHES AND AFTERNOON
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY.
TEMPERATURES WILL BE NEAR NORMALS AS THE PERIOD BEGINS WEDNESDAY
NIGHT AND THURSDAY. THE AIRMASS TRENDS WARMER THROUGH THE PERIOD
AND TEMPERATURES WILL 10 DEGREES ABOVE NORMALS BY SUNDAY. ZELZER

&&

.AVIATION...
UPDATED 1737Z.

UPPER LEVEL SHORTWAVE STILL EXPECTED TO MOVE THROUGH SOUTHWEST AND
CENTRAL MONTANA BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE
AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS COULD PRODUCE HEAVY
RAIN AND SMALL HAIL FOR LOCAL MVFR CONDITIONS. LARGER HAIL IS ALSO
POSSIBLE SOUTH OF A KCTB-KHVR LINE THIS EVENING. AREAS IFR/MVFR
CONDITIONS POSSIBLE AFTER MIDNIGHT DUE TO FOG AND LOW CEILINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  59  44  66 /  80  70  40  40
CTB  47  54  40  63 / 100 100  40  30
HLN  51  66  47  69 /  70  70  40  40
BZN  47  68  44  67 /  70  60  50  30
WEY  39  61  36  62 /  60  50  40  30
DLN  46  66  43  65 /  60  60  40  50
HVR  52  61  43  67 /  90  80  40  20
LWT  52  64  44  64 /  90  80  40  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS

In the hours before

Local storm report, Jun 1, 1:10 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
210 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND GST     5 NE DILLON             45.26N 112.55W
06/01/2015  M55 MPH          BEAVERHEAD         MT   ASOS

            55 MPH WIND GUST AT THE DILLON AIRPORT.

&&

BRUSDA
Special weather statement, Jun 1, 1:15 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
215 PM MDT MON JUN 1 2015

MTZ015-012100-
MADISON MT-
215 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY UNTIL
300 PM MDT...

AT 215 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF SHERIDAN...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN AND PONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4515 11242 4540 11245 4578 11205 4560 11177
TIME...MOT...LOC 2014Z 222DEG 31KT 4535 11238
Special weather statement, Jun 1, 1:50 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT MON JUN 1 2015

MTZ015-012130-
MADISON MT-
250 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY
UNTIL 330 PM MDT...

AT 250 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES SOUTH OF ALDER...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VIRGINIA CITY...ENNIS AND ALDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHWESTERN MONTANA.

LAT...LON 4500 11220 4500 11230 4503 11234 4509 11234
      4509 11243 4511 11246 4549 11191 4529 11167
      4498 11219
TIME...MOT...LOC 2049Z 224DEG 28KT 4507 11226
Special weather statement, Jun 1, 2:07 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
307 PM MDT MON JUN 1 2015

MTZ015-052-053-055-012145-
JEFFERSON MT-BROADWATER MT-MADISON MT-GALLATIN MT-
307 PM MDT MON JUN 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...
NORTHEASTERN MADISON...SOUTH CENTRAL BROADWATER AND NORTHERN GALLATIN
COUNTIES UNTIL 345 PM MDT...

AT 305 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HARRISON...MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELGRADE...THREE FORKS...MANHATTAN...HARRISON...
AMSTERDAM-CHURCHILL...CHURCH HILL...WILLOW CREEK...TRIDENT...LOGAN...
MAUDLOW AND AMSTERDAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHWESTERN MONTANA.

LAT...LON 4561 11177 4585 11194 4618 11123 4581 11091
TIME...MOT...LOC 2106Z 242DEG 38KT 4573 11174
Local storm report, Jun 1, 2:21 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             PONY                    45.66N 111.89W
06/01/2015  E0.50 INCH       MADISON            MT   TRAINED SPOTTER

            HAIL UP TO A HALF INCH AND WIND GUST 30 TO 40 MPH AS
            THE STORM MOVED THROUGH.

&&

BRUSDA
Local storm report, Jun 1, 2:41 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             MARYSVILLE              46.75N 112.30W
06/01/2015  E0.25 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            PEA SIZE HAIL FALLING IN THE MARYSVILLE AREA.

&&

BRUSDA

The radar

The Great Falls radar (KTFX), 190 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flood, 1 heavy rain. Local standard time, as filed.

Hail, Gallatin

When
June 1, 3:06 PM MST
Where
Gallatin County, Church Hill
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
45.750, -111.300

Estimated quarter size hail near Church Hill.

Thunderstorm Wind, Madison

When
June 1, 3:11 PM MST
Where
Madison County, 5.53 mi WNW of Cameron
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
45.220, -111.790

A wind gust of 58 MPH was measured at the Ennis fish hatchery.

Thunderstorm Wind, Meagher

When
June 1, 4:00 PM MST
Where
Meagher County, 7.13 mi SW of Calkins
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
46.350, -111.030

A wind gust of 64 MPH was measure at the DOT sensor along Highway 12.

Flood, Meagher

When
June 1, 7:00 PM MST
Where
Meagher County, 13.43 mi NW of Delpine to 13.54 mi NW of Delpine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.700, -110.680

Flooding in Northeastern Meagher County damaged a county road, fences and an irrigation pivot.

Heavy Rain, Meagher

When
June 1, 7:05 PM MST
Where
Meagher County, 22.17 mi NNE of White Sulphur Spgs
Reported by
Mesonet
Coordinates
46.840, -110.720

A measurement of 2.11 inches of rain reported at Porphyry Peak RAWS site in the Little Belt Mountains.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573477, 573480, 573481, 573476, 573479.